Journal of Symbolic Logic

A proof-theoretic study of the correspondence of classical logic and modal logic

H. Kushida and M. Okada

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


It is well known that the modal logic S5 can be embedded in the classical predicate logic by interpreting the modal operator in terms of a quantifier. Wajsberg proved this fact in a syntactic way. Mints extended this result to the quantified version of S5; using a purely proof-theoretic method he showed that the quantified S5 corresponds to the classical predicate logic with one-sorted variable. In this paper we extend Mints’ result to the basic modal logic S4; we investigate the correspondence between the quantified versions of S4 (with and without the Barcan formula) and the classical predicate logic (with one-sorted variable). We present a purely proof-theoretic proof-transformation method, reducing an LK-proof of an interpreted formula to a modal proof.

Article information

J. Symbolic Logic, Volume 68, Issue 4 (2003), 1403-1414.

First available in Project Euclid: 31 October 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Kushida, H.; Okada, M. A proof-theoretic study of the correspondence of classical logic and modal logic. J. Symbolic Logic 68 (2003), no. 4, 1403--1414. doi:10.2178/jsl/1067620195.

Export citation


  • S. Buss Introduction to proof theory, Handbook of proof theory (S. Buss, editor),1998, pp. 1--78.
  • R. Dyckhoff and L. Pinto Permutability of proofs in intuitionistic sequent calculi, Theoretical Computer Science, vol. 212 (1999), pp. 141--155.
  • R. Feys Modèles à variables de différentes sortes pour les logiques modales $M"$ ou S5, Synthése, vol. 12 (1960), pp. 182--196.
  • G. Gentzen Untersuchungen über das logische Schließ en, Mathematische Zeitschrift, vol. 39 (1935), pp. 176--210, 405--431.
  • G. Hughes and M. Cresswell A new introduction to modal logic, Routledge, London and New York,1996.
  • S. C. Kleene Permutability of inferences in Gentzen's calculi $LK$ and $LJ$, Memoirs of the American Mathematical Society, vol. 10 (1952), pp. 1--26.
  • G. E. Mints On some calculi of modal logic, Proceedings of the Steklov Institute of Mathematics,1968, pp. 97--124.
  • G. Takeuti Proof theory, second ed., North-Holland, Amsterdam,1987.
  • J. van Benthem Modal logic and classical logic, Bibliopolis, Naples,1985.
  • M. Wajsberg Ein erweiterter Klassenkalkül, Monatshefte für mathematische Physik, vol. 40 (1933), pp. 113--126.